Symptomatic hepatocellular liver injury with hyperbilirubinemia in two patients treated with rivaroxaban.

Liakoni, Evangelia; Rätz Bravo, Alexandra E; Terracciano, Luigi; Heim, Markus; Krähenbühl, Stephan (2014). Symptomatic hepatocellular liver injury with hyperbilirubinemia in two patients treated with rivaroxaban. JAMA Internal Medicine, 174(10), pp. 1683-1686. American Medical Association 10.1001/jamainternmed.2014.3912

Full text not available from this repository. (Request a copy)

IMPORTANCE Treatment with the new oral anticoagulant rivaroxaban can be associated with severe liver injury. OBSERVATIONS We report 2 patients with predominantly hepatocellular liver injury that had onset during treatment with rivaroxaban. Both were symptomatic, had massively elevated transaminase activity levels and hyperbilirubinemia, and fulfilled the criteria of Hy's law. Liver biopsy in 1 patient revealed centroacinar hepatocyte necrosis as the predominant finding. Both patients showed a rapid biochemical and clinical recovery after discontinuing rivaroxaban therapy. Between 2008 and 2013, 42 cases of liver injury possibly associated with rivaroxaban treatment have been reported to the Swiss Agency of Therapeutic Products (Swissmedic). Thirteen of these patients fulfilled the criteria of Hy's law. CONCLUSIONS AND RELEVANCE Treatment with rivaroxaban can be associated with severe, symptomatic liver injury. Physicians should be aware of this adverse drug reaction. We propose rapid discontinuation of treatment with rivaroxaban in case of symptomatic liver injury and, taking into account its severity, avoiding reexposure.

Item Type:

Journal Article (Further Contribution)

Division/Institute:

04 Faculty of Medicine > Department of General Internal Medicine (DAIM) > Clinic of General Internal Medicine

UniBE Contributor:

Liakoni, Evangelia

Subjects:

600 Technology > 610 Medicine & health
500 Science > 570 Life sciences; biology

ISSN:

2168-6114

Publisher:

American Medical Association

Language:

English

Submitter:

Evangelia Liakoni

Date Deposited:

11 Oct 2017 14:24

Last Modified:

11 Oct 2017 14:24

Publisher DOI:

10.1001/jamainternmed.2014.3912

PubMed ID:

25155865

URI:

https://boris.unibe.ch/id/eprint/94300

Actions (login required)

Edit item Edit item
Provide Feedback